Michigan, 2004Damaging Wind in Michigan, August 27, 2004
August 27, 2004 · NWS DTX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 3:13 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 27, 3:13 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT FRI AUG 27 2004
.DISCUSSION...
00Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER THE WESTERN
CONUS...WITH FAST SOUTHWESTERLY FLOW INTO THE GREAT LAKES. MAIN
SHORTWAVE NEAR THE MINNESOTA BOUNDARY WATERS...WITH ADDITIONAL VORT
CENTERS EMBEDDED IN THE FAST FLOW. SURFACE ANALYSIS SHOWS LOW OVER
NORTHWEST ONTARIO WITH A COLD FRONT EXTENDING THROUGH THE WESTERN
GREAT LAKES...TO ANOTHER LOW OVER THE PLAINS. IR SATELLITE/REGIONAL
RADARS SHOW WIDESPREAD THUNDERSTORMS FROM LAKE SUPERIOR TO IOWA.
MAIN FORECAST FOCUS IS WITH CONVECTION AND SEVERE WEATHER CHANCES
TODAY...FOLLOWED BY ADDITIONAL CONVECTIVE POTENTIAL INTO THE
WEEKEND. ETA/GFS ARE PRETTY SIMILAR WITH THE OVERALL SYNOPTIC
PATTERN...WITH SMALL SCALE DIFFERENCES RELATED TO HANDLING OF
CONVECTION. GFS STILL HAS SOME GRIDSCALE FEEDBACK ISSUES...ALTHOUGH
WITHOUT AS MUCH IMPACT ON THE SURFACE PRESSURE FIELDS. MODELS HAVE
BEEN SOMEWHAT CONSISTENT AS WELL...AND NO MAJOR CHANGES ARE
NECESSARY TO THE CURRENT FORECAST.
FOR TODAY...INITIAL CONCERN IS WITH MCS REMNANTS NOW MOVING INTO
LAKE MICHIGAN. HARD TO CALL THEM REMNANTS THOUGH...AS STORMS HAVE
MAINTAINED COVERAGE AND SOME OF THEIR STRENGTH AS THEY MOVE INTO A
MODERATELY UNSTABLE AIRMASS. MAIN DYNAMICAL SUPPORT LIFTS NORTH OF
THE AREA THOUGH. NOSE OF THE STRONG 300MB JET LIFTS FROM WISCONSIN
TO NORTHERN ONTARIO EARLY THIS MORNING...PLACING SOUTHEAST MICHIGAN
IN A LESS FAVORABLE REGION FOR UPPER DIVERGENCE. 850MB JET DOES
WEAKEN BUT MAINTAINS SOME STRENGTH OVER LOWER MICHIGAN EARLY...
HOWEVER LOW-LEVEL CONVERGENCE BECOMES LESS ORGANIZED. BESIDES THE
STORMS MOVING IN FROM WISCONSIN...ADDITIONAL CONVECTION IS
DEVELOPING EAST OF THE MAIN COMPLEX...ALONG AN AREA OF 700MB THETA-E
ADVECTION DEPICTED REASONABLY WELL BY 00Z ETA/GFS/03Z RUC. THESE
STORMS HAVE BEEN DEVELOPING MAINLY ACROSS WEST-CENTRAL LOWER...
HOWEVER ADDITION STORMS POPPING UP NEAR THE MICHIGAN-OHIO BORDER.
WOULD NOT BE SURPRISED TO SEE THIS AREA FILL IN THIS MORNING...SO
WILL START THE PERIOD WITH POPS RATHER THAN TRY TO TIME COMPLEX OVER
LAKE MICHIGAN AS IT MOVES INTO THE CWA. COVERAGE TO PRECIP WILL ALSO
BE TRICKY...AS WIDESPREAD THUNDERSTORMS SHOULD WEAKEN AS IT LOSES
UPPER SUPPORT AND MOVES INTO A SOMEWHAT MORE STABLE AIRMASS. ALSO
OUTRACES SURFACE SURFACE FRONT...WHICH LINGERS ACROSS WISCONSIN
UNTIL MORE THIS AFTERNOON. BASED ON THE MEAN FLOW AND ADDITIONAL
DEVELOPMENT SEEN OVER THE PAST COUPLE HOURS...WILL OPT FOR BETTER
COVERAGE /NUMEROUS/ ACROSS THE NORTHWEST CWA... GENERALLY SHIAWASSEE
COUNTY TO SAGINAW BAY. OTHERWISE WILL START WITH SCATTERED TSRA. IF
STORMS MAINTAIN THEIR INTENSITY... SEVERE WEATHER WILL BE A
POSSIBILITY EARLY THIS MORNING. FORECAST SOUNDINGS/ HODOGRAPHS SHOW
MAINLY UNIDIRECTIONAL FLOW...WITH 0-6KM SHEAR 30-40M/S.
NEXT CONCERN IS WITH CONVECTION FOR THIS AFTERNOON. AS NORTHERN
SHORTWAVE/SURFACE LOW LIFT ACROSS NORTHERN ONTARIO...COLD FRONT
SLOWLY DROPS INTO LOWER MICHIGAN. NOT MUCH PUSH TO THE BOUNDARY AS
IT REMAINS NEARLY PARALLEL TO THE UPPER FLOW. HOWEVER THERE REMAINS
DECENT LOW-LEVEL CONVERGENCE ALONG IT. MAIN QUESTION WILL BE WITH
INSTABILITY...HOW MUCH WE WILL RECOVER AFTER STORMS FROM THIS
MORNING. ETA KEEPS PRECIP GOING THROUGH MUCH OF THE DAY...NOT GIVING
US A CHANCE TO DESTABILIZE. RUC-13 DOES NOT SHOW MUCH HAPPENING THIS
MORNING...AND CONSEQUENTLY DEVELOPS CLOSE TO 3000J/KG CAPE BY 21Z
OVER SOUTHEAST MICHIGAN AHEAD OF THE FRONT. BECAUSE PRECIP/CLOUDS
APPEAR AS THOUGH THEY WILL MAKE IT ACROSS THE CWA /EVEN IF ONLY AS
WEAKENING SHOWERS/...NOT SURE HOW MUCH WE WILL DESTABILIZE. WITH
THAT IN MIND WILL KEEP SCATTERED POPS FOR THIS AFTERNOON...
ESPECIALLY WITH FRONT ITSELF STILL NORTHWEST OF THE CWA. STILL SOME
CONCERN AS FAR AS SEVERE WEATHER FOR THIS AFTERNOON...WHICH WILL BE
CLOSELY TIED TO HOW MUCH WE CAN DESTABILIZE. WIND FIELD IS NOT AS
STRONG AS EARLIER IN THE MORNING...BUT STILL DECENT WITH 850MB/500MB
WINDS NEAR 30KTS AND 0-6KM SHEAR AROUND 30M/S. BASED ON UNCERTAINTY
AROUND MORNING CONVECTION...FEEL IT PRUDENT TO MENTION POTENTIAL
SEVERE FOR THIS AFTERNOON AS WELL.
SOUTHEAST MICHIGAN WILL BE SOMEWHAT BETWEEN SYSTEMS FOR TONIGHT...
WITH TIMING DIFFERENCES BETWEEN ETA/GFS SOLUTION. SURFACE FRONT WILL
DROP INTO THE CWA...HOWEVER IT MAY BE MORE OF A CULL BETWEEN SURFACE
WAVES DEPARTING INTO QUEBEC AND APPROACHING FROM THE MID MISSISSIPPI
VALLEY. COULD SEE STORMS FROM THIS AFTERNOON LINGER INTO THE
EVENING...AS WELL AS SEE ADDITIONAL DEVELOPMENT OVERNIGHT AS NEXT
WAVE DEVELOPS AND MOVES TOWARD THE STATE. IN ADDITION WE WILL HAVE A
SURFACE FRONT DRAPED ACROSS THE CWA WITH LINGERING INSTABILITY.
DRAWBACK IS THAT THERE WILL BE LIMITED UPPER-LEVEL SUPPORT FOR
CONVECTION...WITH ALMOST A BRIEF UPPER RIDGE SKIRTING THE REGION.
CURRENT GRIDS HAVE LIKELY POPS...WHICH IS SUPPORTED BY MOST MOS
GUIDANCE /AT LEAST ACROSS THE NORTHERN CWA/. COULD SEE CARRYING JUST
A CHANCE TONIGHT...HOWEVER NOT ENOUGH EVIDENCE TO SUPPORT THAT
CHANGE.
UPPER TROUGH MOVES EAST TOWARD TOWARD THE GREAT LAKES
SATURDAY/SATURDAY NIGHT. ETA/GFS INDICATE A SURFACE WAVE DEVELOPS
ALONG AND BOUNDARY AND TRACKS ACROSS SOUTHEAST LOWER SATURDAY
AFTERNOON/EVENING. STRENGTH OF THIS WAVE IS IN QUESTION DUE TO
CONVECTIVE FEEDBACK ISSUES...HOWEVER ETA/GFS ARE SIMILAR AND
SOMEWHAT CONSISTENT /IF ANYTHING THEY ARE A TAD FASTER WITH THE
CURRENT RUN/. WILL HAVE BETTER DYNAMICS ALTHOUGH MORE LIMITED
INSTABILITY...ESPECIALLY NORTH OF THE WAVE. WILL KEEP LIKELY POPS
DURING THE DAY ON SATURDAY WITH DECENT DYNAMICS AND BETTER DIURNAL
INSTABILITY...AND TAPER THEM OFF TO CHANCE SATURDAY NIGHT. SURFACE
HIGH BUILDS INTO THE WESTERN GREAT LAKES ON SUNDAY...TRYING TO WORK
INTO LOWER MICHIGAN BUT STILL SOME CYCLONIC FLOW WITH LINGERING
INFLUENCE FROM THE SURFACE WAVE. BASED ON UNCERTAINTY AROUND SPEED
AND STRENGTH OF THE WAVE /HOW REAL IT IS OR HOW CONVECTIVELY
INDUCED/ WILL KEEP CHANCES POPS GOING ON SUNDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
BRAVENDER
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 10:25 AM EST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT THU AUG 26 2004
MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
1125 AM EDT THU AUG 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND OVERNIGHT. THERE
IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60
MPH...ALTHOUGH THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST NORTHEAST AROUND 20 MPH.
A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH TONIGHT.
IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
REGION LATE TONIGHT TO FOCUS THUNDERSTORM DEVELOPMENT.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS WILL PERSIST FRIDAY WITH THE CHANCE FOR
ADDITIONAL STORMS THROUGH THE REMAINDER OF THE WEEKEND. AT
THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT LOCALLY
HEAVY RAINFALL WILL STILL BE POSSIBLE. AN UNSTABLE TROPICAL AIR MASS
WILL REMAIN IN PLACE...AHEAD OF A COLD FRONT WHICH WILL MOVE ACROSS
THE AREA FRIDAY AND EARLY FRIDAY EVENING.
THIS COLD FRONT WILL LINGER NEARBY INTO THE WEEKEND. AN AREA OF LOW
PRESSURE IS FORECAST TO DEVELOP ALONG THE FRONT WITH THE POTENTIAL TO
IMPACT THE REGION THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SHULER
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Thunderstorm Wind, Midland
- When
- August 27, 5:25 AM EST to 5:35 AM EST
- Where
- Midland County, Coleman
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.750, -84.583
Law enforcement reported trees down across the northern part of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, August 27 to 28, 2004$250,000 · F2 · 23 events
- Lightning Strike in New York, August 27, 20041 death · 1 event
- Flash Flooding and Hail in Missouri, August 27 to 28, 2004$1.1 million · 52 kt wind · 30 events
- Flash Flooding and Hail in Kansas, August 27 to 28, 2004$2.0 million · 0.88 in hail · 15 events
- Flash Flood in Ohio, August 27 to 30, 2004$3.2 million · 1 event
- Hail and Damaging Wind in Oklahoma, August 27 to 28, 2004$250,000 · 1 in hail · 7 events
- Flooding in Ohio, August 27, 2004$250,000 · 2 events
- Tornado and Damaging Winds in Michigan, August 27, 2004$120,000 · F0 · 9 events
- Hail and Lightning Strike in Iowa, August 27, 20041 injured · $68,000 · 1.75 in hail · 9 events
- Damaging Wind in Texas, August 27, 2004$100,000 · 70 kt wind · 1 event
- Flash Flooding in Missouri, August 27, 2004$68,000 · 2 events
- Hail and Damaging Winds in Ohio, August 27, 2004$49,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414642.